Nebraska, 2017

Hail and Damaging Wind in Nebraska, October 2 to 3, 2017

October 2 to 3, 2017 · NWS GID · 14 events in 5 counties and zones

For the second straight evening/overnight, widespread convection including a few severe storms affected South Central Nebraska, this time occurring on the evening of Monday the 2nd into the early morning of Tuesday the 3rd. All ground-truth reports of severe weather focused during the evening, highlighted mainly by several instances of nickel to golf ball size hail, with some of the largest…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For the second straight evening/overnight, widespread convection including a few severe storms affected South Central Nebraska, this time occurring on the evening of Monday the 2nd into the early morning of Tuesday the 3rd. All ground-truth reports of severe weather focused during the evening, highlighted mainly by several instances of nickel to golf ball size hail, with some of the largest stones reported near Grand Island and also near Macon in Franklin County. Half dollar size hail even fell at the NWS office just north of Hastings. The only report of severe-criteria winds consisted of estimated 60 MPH gusts between Hastings and Juniata. Compared to the preceding night, these storms dropped more concentrated swaths of heavy rain in the 2-4 range, resulting in mainly minor, short term flooding issues. The two primary swaths of heavy rain concentrated: 1) Across much of Franklin, southern Adams and northwestern Webster counties, including an NeRAIN report of 3.37 near Naponee...2) Along a narrow swath extending from near Grand Island northeastward toward Genoa, including a 24-hour total of 3.72 at Central Nebraska Regional Airport. Eventually, runoff from the southern axis of heavy rain prompted minor flooding along the Republican River, with the automated gauge near Guide Rock cresting slightly over its flood stage of 11.0 feet on the morning of the 4th.

Things got underway between 6-7 p.m. CDT, as a few corridors of northeast-southwest oriented convection rapidly blossomed in the general vicinity of a near-stationary surface front. Over the course of the next 2-3 hours, storm increased in coverage and peaked in intensity, assuming mainly quasi-linear mode, but also with a few embedded supercell structures. While the initial round of severe convection mainly affected central counties (including the Hastings and Grand Island areas), a secondary round of strong to severe activity raked across west-central and northern counties mainly between 9 p.m. and midnight CDT, dropping half dollar size hail near Lexington and producing a 56 MPH gust at Ord airport. Non-severe storms with mainly just locally-heavy rainfall lingered across portions of the area the remainder of the night, before either departing or dissipated between 5-7 a.m. CDT on the 3rd.

In the mid-upper levels, the setup was much the same as the previous night, as small-scale waves continued ejecting through the Central Plains in enhanced southwesterly flow, emanating from a large-scale trough anchored over the Northern Rockies. At the surface, the cold front which pushed through much of the area the preceding night stalled out and even retreated back to the northwest somewhat during the day and evening, providing an obvious southwest-northeast oriented focus for convection. Low-level moisture was quite high by October standards across most of South Central Nebraska, with surface dewpoints commonly in the low-mid 60s F. Around the time of peak storm intensity, mesoscale parameters featured around 1000 J/kg mixed-layer CAPE and rather stout effective deep-layer shear of 50-60 knots. Also like the previous night, storm intensity/organization was augmented by a strong southerly low level jet of 50-60 knots, evident at 850 millibars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 2, 5:20 AM CST, 40 minutes earlier.

Area forecast discussion, Oct 2, 5:20 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
620 AM CDT Mon Oct 2 2017

.SHORT TERM...(Today and tonight)
Issued at 422 AM CDT Mon Oct 2 2017

The line of thunderstorms that developed along the cold front has
diminished early this morning and the front has stalled out over
south central Nebraska/north central Kansas.

The front is expected to lift slightly to the north during the day
today, but not move overly far. This will cause a fairly sharp
gradient in temperatures across the area with temps behind the
front in the 60s while ahead of the front they will be in the 80s.

Currently expecting today to be similar to yesterday in regards
to the evolution of thunderstorms this evening. There could be a
few scattered showers/thunderstorms this morning, but am currently
expecting a lull in activity during much of the daytime hours.
Then towards late afternoon, expect some showers/thunderstorms to
develop ahead of the front. By evening, as the energy from the
upper trough moves towards the Central Plains, expect a line of
thunderstorms to develop along and behind the main frontal
boundary and track southeast across the area, similar to Sunday
night. The thunderstorms that develop ahead of the front could be
strong to severe, with hail to half dollar size and winds to 60
mph. Behind the front, thunderstorms will go over similar areas
that were hit today and if the thunderstorms train over areas that
received 1-3 inches of rain, localized flooding could occur.

With the main upper disturbance ejecting to the northeast expect
the frontal boundary and associated convection to push southeast
of the area during the overnight hours.

.LONG TERM...(Tuesday through Sunday)
Issued at 422 AM CDT Mon Oct 2 2017

Tuesday - Wednesday:
The Central Plains will transition from southwesterly upper level
flow to a weak short wave ridge as the main energy gets taking
with the northern jet stream while a cut off low spins over the
west. The cold front will push south of the area by Tuesday.
Temperatures will be below normal in the 60s for Tuesday and even
slightly cooler Wednesday in the low 60s. Showers are expected to
increase in coverage Tuesday night and then again Wednesday night
as the front lifts back to the north. At least off and on
precipitation chances through this period.

Thursday - Sunday:
The cut off low will finally make its move for the end of the work
week ahead of a potent disturbance moving over Canada. Ahead of
this cut-off low another surface front will move through the area
and be another focus for precipitation for the end of the work
week. Behind this front and upper disturbance, we should dry out
for Saturday and Sunday.

Temperatures will be in the 60s through Friday and warm for the
weekend into the 70s with more sunshine and drier conditions.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Tuesday)
Issued at 620 AM CDT Mon Oct 2 2017

IFR to LIFR ceilings are currently impacting both KEAR and KGRI.
Ceilings are expected to lift to MVFR during the day.
Thunderstorms are again expected during the evening hours at both
terminals as a line of storms along the cold front are expected to
move through. Low level wind shear is again a concern during the
overnight hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, Oct 2, 3:31 AM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
431 AM CDT Mon Oct 2 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
030945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
431 AM CDT Mon Oct 2 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

There is another chance for strong to severe thunderstorms late
this afternoon into the evening associated with a cold front
moving through the area. Some of these storms could be severe with
hail to half dollar size and winds to 60 mph. Additionally with
the rainfall we had Sunday and training thunderstorms tonight may
cause localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There are scattered chances for off and on showers and a few
thunderstorms through the end of the work week. At this point,
strong to severe storms are not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

The radar

The Grand Island radar (KUEX), 69 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Franklin

When
October 2, 6:00 AM CST to October 3, 6:00 AM CST
Where
Franklin County, 2 mi SW of Naponee
Reported by
CoCoRaHS
Coordinates
40.059, -99.177

A 24-hour rainfall total of 3.37 inches was reported 2 miles southwest of Naponee.

Heavy Rain, Franklin

When
October 2, 6:00 AM CST to October 3, 6:00 AM CST
Where
Franklin County, Naponee
Reported by
COOP Observer
Coordinates
40.080, -99.150

A 24-hour rainfall total of 3.17 inches was reported in Naponee.

Heavy Rain, Franklin

When
October 2, 6:00 AM CST to October 3, 6:00 AM CST
Where
Franklin County, 2 mi ENE of Franklin
Reported by
CoCoRaHS
Coordinates
40.111, -98.915

A 24-hour rainfall total of 3.16 inches was reported 2 miles east-northeast of Franklin.

Heavy Rain, Hall

When
October 2, 6:00 AM CST to October 3, 6:00 AM CST
Where
Hall County, (Gri)grand Is Rgnl A
Reported by
ASOS
Coordinates
40.970, -98.320

A 24-hour rainfall total of 3.72 inches was recorded at the Grand Island Central Nebraska Regional Airport, with a 48-hour total of 4.22.

Heavy Rain, Nance

When
October 2, 6:00 AM CST to October 3, 6:00 AM CST
Where
Nance County, 6 mi W of Genoa
Reported by
Public
Coordinates
41.450, -97.846

A 24-hour rainfall total of 3.30 inches occurred 6 miles west of Genoa.

Hail, Franklin

When
October 2, 6:20 PM CST
Where
Franklin County, 1 mi WNW of Macon
Measured
1.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.225, -98.968

Quarter to golf ball sized hail occurred.

Hail, Hall

When
October 2, 6:22 PM CST
Where
Hall County, 2 mi NNW of Grand Is
Measured
1.75 in hail
Property damage
$100,000
Reported by
Public
Coordinates
40.947, -98.365

Quarter to golf ball sized hail occurred.

Hail, Franklin

When
October 2, 6:45 PM CST
Where
Franklin County, 1 mi SSE of Upland
Measured
1 in hail
Reported by
Public
Coordinates
40.307, -98.893

Hail, Hall

When
October 2, 6:58 PM CST
Where
Hall County, 4 mi E of Grand Is
Measured
1 in hail
Reported by
Public
Coordinates
40.920, -98.273

Thunderstorm Wind, Adams

When
October 2, 7:24 PM CST
Where
Adams County, 2 mi ENE of Juniata
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.591, -98.485

Wind gusts were estimated to be near 60 MPH and were accompanied by nickel size hail.

Hail, Adams

When
October 2, 7:24 PM CST
Where
Adams County, 2 mi ENE of Juniata
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.591, -98.485

Nickel size hail was reported along with estimated wind gusts near 60 MPH.

Hail, Adams

When
October 2, 7:30 PM CST to 7:33 PM CST
Where
Adams County, 4.1 mi NE of (Hsi)hastings Arpt
Measured
1.25 in hail
Reported by
Official NWS Observations
Coordinates
40.648, -98.383

Quarter to half dollar size hail was observed at NWS WFO Hastings, NE.

Hail, Dawson

When
October 2, 8:41 PM CST
Where
Dawson County, 4 mi WNW of Lexington
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.802, -99.801

Hail, Dawson

When
October 2, 8:43 PM CST
Where
Dawson County, 2 mi NE of Lexington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.800, -99.703

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 723281, 723282, 723283, 723284, 723285, 723256, 723257, 723258, 723259, 723263, 724807, 723260, 723261, 723262.